Alert archive / Texas / Flash Flood Watches in 2016

Flash Flood Watch 12, NWS Houston/Galveston, TX

December 3, 201623 counties in Texas

NWS Houston/Galveston, TX issued this flash flood watch at Dec 3, 2016, 3:01 AM CST for 23 counties in Texas. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 3:01 AM CST (09:01 UTC)
Expired
Dec 5, 2016, 12:00 PM CST
In force
57 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
None
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at Dec 2, 11:41 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 2, 11:41 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CST Fri Dec 2 2016

.AVIATION...
Poor flying conditions are still expected for most of the area
through Monday morning in association with the slow moving storm
system. Expecting rounds of SHRA/TSRA and associated MVFR/LIFR/IFR
ceilings and visibilities. Will be adjusting TAFs as needed based
mostly on radar trends and available model data. Radar at 0530Z
shows gradually increasing SHRA coverage near the coast, so anticipate
deteriorating conditions at LBX and GLS.  42
&&

.PREV DISCUSSION... /ISSUED 957 PM CST Fri Dec 2 2016/

UPDATE...
The well-advertised rain event for Southeast Texas has begun
today, with the first wave of rain showers moving through. The
most intense rain has come over the offshore waters, and is where
a small handful of CG strikes have occurred. Mesoanalysis has
shown significant low level shear and helicity, and this has
largely been reflected in the resultant cells, as even small
showers have shown weak rotation, particularly over the waters
closer to the surface trough axis. Whether or not this has
translated to waterspouts is unknown, with no reports received.
But as a result, there has been a sensitivity to potential for
landfalling waterspouts/tornadoes right on the coast this evening.
However, to this point, this threat has not seriously emerged.
This may be shown by examining effective SRH, rather than defined
0-1km or 0-3km SRH, which has been significantly lower. Despite
the favorable kinematic environment, it does not seem to translate
well to the inflow layer of our cells this evening.

Rainfall so far has been relatively light, despite isolated cores
of 1-2 inch per hour instantaneous rain rates. These cores are too
small and moving too quickly, and thus precip so far does not
appear to exceed half an inch. Still, there is a long weekend with
plenty of rain ahead, and the expectation was already for this
evening to be a relatively low contributor to the total rainfall.
Thus, the potential for eventual excessive rainfall is not
changed at this time.

Changes to the forecast have been relatively minimal, as the focus
has been more on mesoanalysis and radar meteorology. Fortunately,
the forecast from this afternoon has been tracking relatively
well. The biggest changes have been to PoPs, in an attempt to
blend current rainfall with hi-res, short term guidance in the
near term. Into tomorrow, the forecast weights to the more broad-
brushed previous forecast, as confidence in CAMs highlighting the
true areas of heaviest rainfall decreases.

Luchs

MARINE...
At 3:00 PM the coastal warm front was located from near the Sabine
to the Upper Texas offshore waters to the Lower Texas coastline. The
high resolution models move this boundary slowly toward the coast
overnight tonight. There is a chance that some isolated strong
storms may produce isolated strong wind gusts and waterspouts later
this afternoon through tonight mainly east of the frontal boundary.
Other impacts for tonight include winds gusting between 20 and 30
knots and seas approaching 10 feet (mainly beyond 20 nm).

Winds and seas should diminish on Saturday as the frontal boundary
moves onshore. Periods of showers and thunderstorms will continue to
be a hazard through Monday. Moderate winds may approach advisory
levels on Monday as the main storm system moves east of the area. 40/08

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      51  53  48  55  50 /  90 100  80  80  70
Houston (IAH)              53  61  54  61  54 /  90 100  90 100  90
Galveston (GLS)            63  68  65  67  61 /  80 100  90 100  90

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 6 AM CST Saturday for the following
     zones: Brazoria...Chambers...Galveston...Harris.

GM...Small Craft Advisory until 6 AM CST Saturday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...25
Aviation/Marine...42
Hazardous weather outlook, Dec 2, 4:02 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 PM CST FRI DEC 2 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-032215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

BANDS OF PRECIPITATION MOVING IN FROM THE SOUTHWEST WILL GENERALLY
PRODUCE LOWER RAIN RATES WITH THEIR PASSAGE. THERE COULD BE A
FEW BANDS THAT PRODUCE LOCALLY HEAVIER RAIN RATES THAT EXCEED 1 TO
1.5 INCHES PER HOUR AND THESE WOULD CREATE MORE NUISANCE FLOODING
ISSUES SUCH AS ROAD PONDING OR THE TEMPORARILY FLOODING OF LOWER
LYING ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY APPROACH
SOUTHEAST TEXAS FROM THE SOUTHWEST OVER THE WEEKEND. THIS FEATURE
WILL INDUCE A SURFACE NEAR COASTAL TROUGH THESE TWO FEATURES WILL
WORK IN TANDEM TO PRODUCE PERIODS OF RAIN ACROSS SOUTHEAST TEXAS
THROUGH THE WEEKEND. RAINFALL TOTALS BY MONDAY AFTERNOON WILL
GENERALLY AVERAGE BETWEEN 3 AND 5 INCHES WITH POSSIBLE ISOLATED
TOTALS OF 8 TO 12 INCHES. THIS WILL BE WEEKEND LONG EVENT SO RAIN
WILL NOT FALL ALL AT ONCE WITH TIME FOR STREETS AND CREEKS TO
DRAIN BEFORE THE NEXT ROUND OF RAIN RETURNS. THE GROUND IS
CURRENTLY MORE DRY THAN WET GOING INTO EARLY SATURDAY MORNING.
SATURDAY RAINFALL WILL BEGIN TO SATURATE THE SOILS SO ANY SATURDAY
NIGHT THROUGH MONDAY HEAVY RAIN WILL LEAD TO FLASH FLOODING...MORE
SWOLLEN RIVERS AND POSSIBLE BAYOU FLOODING. STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE NEAR THE COAST BOTH SATURDAY AND
SUNDAY.

A STRONG NORTHERN COLD FRONT WILL USHER IN A VERY COLD AND DRY AIR
MASS LATE IN THE WORK WEEK. TEMPERATURES ARE FORECAST TO FALL TO
NEAR FREEZING FOR AREAS GENERALLY NORTH OF THE I-10 CORRIDOR
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

GMZ330-335-350-355-370-375-032215-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

WATER LEVELS OF BETWEEN 3 TO NEAR 4 FEET DURING TONIGHT'S HIGH
TIDE TIMES...ALONG WITH AN EASTERLY FETCH PULLING IN A HIGHER LONG
PERIOD SWELL...WILL THREATEN TO PUSH WATER TO THE ROADWAYS ALONG
GULF-FACING SHORES. THERE MAY BE WASH OVER ALONG PORTIONS OF
HIGHWAY 87 AND THE BLUE WATER HIGHWAY DURING HIGH TIDE TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COASTAL TROUGH WILL BE THE IMPETUS FOR NUMEROUS MARITIME SHOWERS
AND THUNDERSTORMS THIS WEEKEND. A STRONG EAST TO NORTHEAST WIND
WILL BECOME SOUTHEAST BY SATURDAY AFTERNOON AND HAZARDOUS SEAS
WILL BUILD TO 5 TO 10 FEET. SOME OF THE STORMS COULD BECOME SEVERE
SATURDAY THROUGH MONDAY. MARINERS SHOULD PREPARE FOR ROUGH SEAS
AND STORMY CONDITIONS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 6:52 PM CSTSpecial Marine WarningHGX38 min
Dec 2, 7:44 PM CSTSpecial Marine WarningHGX46 min
Dec 2, 10:44 PM CSTSpecial Marine WarningHGX61 min
Dec 2, 11:40 PM CSTSpecial Marine WarningHGX50 min
Dec 2, 11:49 PM CSTSpecial Marine WarningHGX41 min
Dec 3, 12:32 AM CSTSpecial Marine WarningHGX43 min
Dec 3, 12:56 AM CSTCoastal Flood WarningHGXGalveston5 hr
Dec 3, 12:59 AM CSTGale WarningHGX5 hr
Dec 3, 1:13 AM CSTSpecial Marine WarningHGX47 min
Dec 3, 1:16 AM CSTSpecial Marine WarningHGX89 min
Dec 3, 1:39 AM CSTSpecial Marine WarningHGX36 min
Dec 3, 1:56 AM CSTSpecial Marine WarningHGX34 min
Dec 3, 2:57 AM CSTSpecial Marine WarningHGX48 min
Dec 3, 3:28 AM CSTSpecial Marine WarningHGX47 min
Dec 3, 4:25 AM CSTSpecial Marine WarningHGX50 min
Dec 3, 4:58 AM CSTSpecial Marine WarningHGX62 min
Dec 3, 5:26 AM CSTSpecial Marine WarningHGX34 min
Dec 3, 5:55 AM CSTSpecial Marine WarningHGX65 min
Dec 3, 5:58 AM CSTSpecial Weather StatementHGXGrimes, Washington47 min
Dec 3, 6:16 AM CSTSpecial Marine WarningHGX29 min
Dec 3, 6:33 AM CSTSpecial Marine WarningHGX27 min
Dec 3, 7:23 AM CSTAreal Flood AdvisoryHGXGalveston3 hr
Dec 3, 8:26 AM CSTSpecial Marine WarningHGX19 min
Dec 3, 8:44 AM CSTSpecial Marine WarningHGX46 min
Dec 3, 8:59 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Dec 3, 9:04 AM CSTSpecial Weather StatementHGXChambers41 min
Dec 3, 9:11 AM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 9:30 AM CSTSpecial Marine WarningHGX30 min
Dec 3, 9:37 AM CSTSpecial Weather StatementHGXChambers38 min
Dec 3, 10:14 AM CSTSpecial Marine WarningHGX91 min
Dec 3, 10:55 AM CSTSpecial Marine WarningHGX65 min
Dec 3, 11:13 AM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 11:37 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston53 min
Dec 3, 11:43 AM CSTSpecial Marine WarningHGX2 hr
Dec 3, 1:13 PM CSTFlash Flood WarningHGXBrazoria, Galveston2 hr
Dec 3, 1:19 PM CSTAreal Flood AdvisoryHGXChambers, Galveston116 min
Dec 3, 1:51 PM CSTAreal Flood AdvisoryHGXBrazoria, Galveston114 min
Dec 3, 2:55 PM CSTFlash Flood WarningHGXBrazoria, Galveston5 hr
Dec 3, 3:51 PM CSTFlash Flood WarningHGXBrazoria, Galveston114 min
Dec 3, 4:43 PM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 4:51 PM CSTSpecial Marine WarningHGX39 min
Dec 3, 5:25 PM CSTSpecial Marine WarningHGX95 min
Dec 3, 5:57 PM CSTAreal Flood AdvisoryHGXBrazoria, Galveston63 min

Nearby

Flash Flood Watches in Texas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.